MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0408
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Ischemia (1942); Weakness (2145); Numbness (2415)
Date of Event 09/26/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Potential adverse events with the penumbra smart coil (smart coil) system as noted in the device labeling include: ischemia and neurological deficits including stroke.Therefore, it was determined that the reported ischemic stroke was a potential complication related to the use of the smart coil.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.This report is associated with mfr report numbers: 3005168196-2018-00736, 3005168196-2018-00737, 3005168196-2018-00738.The device was implanted into the patient.
 
Event or Problem Description
On (b)(6) 2017, the patient underwent a balloon assisted coil embolization procedure in the right internal carotid artery (ica) using penumbra smart coils (smart coils) with no reported complications.On (b)(6) 2017, the patient experienced an ischemic stroke and presented to the emergency room (er) with left upper extremity numbness and weakness.It was reported that the patient was on warfarin for stroke prevention with atrial fibrillation but held her therapy one week prior for three days, for a colonoscopy.Therefore, the patient received intravenous tissue plasminogen activator (iv tpa) and was admitted to the neurological intensive care unit (icu).The patient¿s medication was also switched to eliquis and aspirin and the stroke resolved.On (b)(6) 2017, the patient was discharged to inpatient rehab.The reported ischemic stroke was adjudicated to be an adverse event with a possible relationship to the penumbra smart coil system and the procedure.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7408240
Report Number3005168196-2018-00735
Device Sequence Number1233444
Product Code HCG
UDI-Device Identifier00814548015088
UDI-Public00814548015088
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryTO
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Catalogue Number400SMTSFT0408
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/12/2018
Initial Report FDA Received Date04/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age75 YR